Alert archive / Idaho / Flash Flood Warnings in 2019

Flash Flood Warning 1, NWS Missoula, MT

August 10, 2019Lemhi County, Idaho

NWS Missoula, MT issued this flash flood warning at Aug 10, 2019, 2:15 PM MDT for Lemhi County, Idaho. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2019, 2:15 PM MDT (20:15 UTC)
Expired
Aug 10, 2019, 4:15 PM MDT
In force
2 hr
Issued by
NWS Missoula, MT
Area
Storm-based polygon
Flood severity
None

County Lemhi County, ID

The radar

The Missoula radar (KMSX), 187 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 8.3 hours before the alert went out and 269 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2019-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 37 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2019-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
37 J/kg
Mixed-layer CIN
-405 J/kg
Mixed-layer LCL
1496 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

065 
WGUS55 KMSO 102015
FFWMSO
IDC059-102215-
/O.NEW.KMSO.FF.W.0001.190810T2015Z-190810T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Missoula MT
215 PM MDT Sat Aug 10 2019

The National Weather Service in Missoula has issued a

* Flash Flood Warning for...

  Specific locations Hwy 93 4th of July Creek to Tower Creek and
Salmon River Road between North Fork and Shoup.

  Northern Lemhi County in east central Idaho...

* Until 415 PM MDT.

* At 213 PM MDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to 
  begin shortly. Mudslides will be a concern along Highway 93 and 
  local roads. 

* Some locations that will experience flooding include...
  North Fork and Carmen. 

Excessive rainfall over the warned area will cause mud slides near
steep terrain. The mud slide can consist of rock, mud, vegetation and
other loose materials.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4545 11384 4524 11379 4524 11395 4542 11421

$$
2 follow-up statements
806 
WGUS75 KMSO 102115
FFSMSO

Flash Flood Statement
National Weather Service Missoula MT
315 PM MDT Sat Aug 10 2019

IDC059-102215-
/O.CON.KMSO.FF.W.0001.000000T0000Z-190810T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lemhi ID-
315 PM MDT Sat Aug 10 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM MDT FOR
NORTHERN LEMHI COUNTY...

At 310 PM MDT, the heaviest rain has ended but runoff from area 
drainages may still produce mudslides across Hwy 93 and along local 
roads. 

Excessive rainfall over the warned area will cause mud slides near
steep terrain. The mud slide can consist of rock, mud, vegetation and
other loose materials.

Some locations that will experience flooding include...
Hwy 93 near North Fork. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4545 11384 4524 11379 4524 11395 4542 11421

$$
105 
WGUS75 KMSO 102206
FFSMSO

Flash Flood Statement
National Weather Service Missoula MT
406 PM MDT Sat Aug 10 2019

IDC059-102216-
/O.EXP.KMSO.FF.W.0001.000000T0000Z-190810T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lemhi ID-
406 PM MDT Sat Aug 10 2019

...THE FLASH FLOOD WARNING FOR NORTHERN LEMHI COUNTY WILL EXPIRE AT
415 PM MDT...

The flooding and mudslide threat is diminishing. Please continue to 
heed any remaining road closures.

LAT...LON 4545 11384 4524 11379 4524 11395 4542 11421

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 12:49 PM MDT, 1 hour 26 minutes earlier.

Area forecast discussion, Aug 10, 12:49 PM MDT, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
1249 PM MDT Sat Aug 10 2019

...STRONG TO SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...

.DISCUSSION...The overall weather pattern still looks likely to
produce strong thunderstorms throughout the Northern Rockies this
afternoon and evening. Atmospheric conditions also indicate a
possibility for severe thunderstorms developing over west-central
and southwest Montana, as well as north-central Idaho. The
strongest thunderstorms will be capable of producing strong gusty
winds in excess of 50 mph, large hail greater than 1 inch in
diameter, and very heavy rain. A Flash Flood Watch remains in
effect for north-central Idaho through 5 pm PDT, and will be in
effect in western Montana from 3pm to 9pm this evening. Heavy rain
with up to one half inch in less than 30 minutes will be
possible. The areas of particular concern for flash flooding, will
be area burn scars, steep terrain along highways, and urban
areas. More detail can be found by visiting www.weather.gov/mso.

The timing for the thunderstorms for areas around the Northern
Rockies, are as follows:

North Central Idaho: 12PM-6PM PDT
Southwest Montana/Lemhi county: 2-7PM MDT
Bitterroot Valley: 2-6PM
Missoula Valleys:  3-8PM
Northwest MT: 4-10PM

Scattered thunderstorms will linger across the region through the
overnight hours, but are not expected to be as strong as they will
be this afternoon. A mid level low pressure system will settle
over the Northern Rockies during the day Sunday, allowing for
widespread rainshowers to remain in the forecast. Afternoon high
temperatures tomorrow will be on the order of 10 to 15 degrees
below normal for this time of the year.

A weak ridge of high pressure will return for the first half of
the week next week, allowing conditions to dry and warm back to
near normal.

Another active pattern returns by the end of the week, bringing
more thunderstorms and below normal temperatures to the region.

&&

.AVIATION...Showers and thunderstorms will begin to increase in
coverage from the south over central Idaho to the north over
western Montana this afternoon and evening. Some of these
thunderstorms will be strong, with isolated severe thunderstorms.
The strongest thunderstorms will be capable of producing
southwesterly wind gusts exceeding 40kts, frequent lightning and
large hail greater than 1 inch in diameter. The timing for
thunderstorms for KSMN and KBTM 10/2000Z-110100Z. KMSO will be
between 102100Z-110300Z. While KGPI will see thunderstorms, the
strong to severe thunderstorms will be further south. Timing for
KGPI will be 11/0100Z-11/0600Z.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Flash Flood Watch until 10 PM MDT this evening
     Bitterroot/Sapphire Mountains...Butte/Blackfoot Region...
     Missoula/Bitterroot Valleys...Potomac/Seeley Lake Region.

     Flash Flood Watch until 10 PM MDT this evening Flathead/Mission
     Valleys...Kootenai/Cabinet Region...West Glacier Region.

ID...     Flash Flood Watch until 5 PM PDT this afternoon Lower Hells
     Canyon/Salmon River Region...Orofino/Grangeville Region...
     Southern Clearwater Mountains.

&&

In the hours before

Local storm report, Aug 10, 8:30 AM MDT, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
830 AM MDT SAT AUG 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     HAIL             1 N RIGGINS             45.43N 116.31W
08/09/2019  M1.50 INCH       IDAHO              ID   PUBLIC

            REPORT COLLECTED FROM FACEBOOK PHOTO.
            DELAYED REPORT.

&&

AL
Local storm report, Aug 10, 10:09 AM MDT, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
1009 AM MDT SAT AUG 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     FLASH FLOOD      3 S LUCILE              45.49N 116.32W
08/09/2019                   IDAHO              ID   DEPT OF HIGHWAYS

            US HIGHWAY 95 CONTINUES TO REMAIN CLOSED
            CLOSED THIS MORNING (08/10) DUE TO A
            MULTIPLE MUDSLIDES THAT BLOCKED PORTIONS OF
            THE HIGHWAY BETWEEN MILEPOSTS 197 TO 205. A
            DEBRIS FLOW IMPACTED US HIGHWAY 95 AT FIDDLE
            CREEK.

&&

AL
Special weather statement, Aug 10, 1:04 PM MDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Missoula MT
104 PM MDT Sat Aug 10 2019

IDZ009-101930-
Western Lemhi County ID-
104 PM MDT Sat Aug 10 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LEMHI COUNTY UNTIL
130 PM MDT...

At 103 PM MDT, Doppler radar was tracking a strong thunderstorm 30
miles north of Challis, moving north at 25 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Yellowjacket and Cobalt.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4482 11436 4484 11457 4517 11456 4512 11418
TIME...MOT...LOC 1903Z 192DEG 21KT 4493 11444

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 7:44 PM MDTAreal Flood AdvisoryMSOIdaho2 hr
Aug 9, 7:48 PM MDTSevere Thunderstorm WarningMSOIdaho42 min
Aug 9, 9:39 PM MDTSpecial Weather StatementMSOIdaho51 min
Aug 9, 10:36 PM MDTAreal Flood AdvisoryMSOIdaho3 hr
Aug 10, 1:04 PM MDTSpecial Weather StatementMSOLemhi26 min
Aug 10, 1:59 PM MDTSevere Thunderstorm WarningMSOLemhi31 min
Aug 10, 3:57 PM MDTSpecial Weather StatementMSOIdaho33 min
Aug 10, 4:08 PM MDTSpecial Weather StatementMSOLemhi37 min

Nearby

Flash Flood Warnings in Idaho, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.